Hail, Lawrence
- When
- June 8, 1:15 PM MST
- Where
- Lawrence County, 3 mi NW of Nemo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.221, -103.543
A long-lived supercell thunderstorm tracked along the eastern slopes of the Black Hills from the Piedmont area to Hermosa. The storm produced very large hail to around baseball size at times.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A long-lived supercell thunderstorm tracked along the eastern slopes of the Black Hills from the Piedmont area to Hermosa. The storm produced very large hail to around baseball size at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 8, 10:05 AM MST, 3 hours 10 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1105 AM MDT Fri Jun 8 2018 .DISCUSSION...(Today Through Thursday) Issued at 256 AM MDT Fri Jun 8 2018 Current surface analysis shows low pressure over far northeast MT, with frontal boundary stretching southeast into western SD. Upper level analysis shows ridging remaining in place across the Plains, with southwest flow over the western US ahead of a trough off the Pacific coast. Shortwave energy is embedded within the flow from the Great Basin region to the Northern and Central Plains. The energy that brought thunderstorms this past evening and overnight has mostly shifted east of the forecast area now. However, some lingering showers and thundershowers are still noted on KUDX radar over portions of the area. Temps are generally in the mid 50s to mid 60s across the area with relatively light winds. Some unsettled weather will continue through most of the weekend as pattern stays relatively stagnant across the region. Another round of severe storms is likely later today into this evening, with the focus shifting more toward areas from the Black Hills to south central SD. The frontal boundary over the area will become more aligned in an east to west direction later this morning and afternoon, with weak low pressure expected to develop over the Black Hills area along it. South-southeast winds to the south and east of the boundary will continue to keep 60s dewpoints in place across a good portion of western and south central SD, with 50s dewpoints elsewhere as winds switch to northerly across northeast WY behind the developing low. Plenty of sunshine during the later morning into the afternoon should allow for strong heating and instability to develop over much of the area, especially southern SD where MLCAPE values could exceed 3000 j/kg late in the day. Highs will be in the 80s to around 90 degrees on the plains. The next piece of energy aloft is progged to cross the region late this afternoon and evening, bringing increasing chances for thunderstorms. Storm potential will be earliest over the Black Hills, starting early this afternoon, while activity will increase elsewhere mostly late afternoon and early evening. Most of the area is in the marginal to slight risk for severe storms, with an area of enhanced risk over portions of southwest into south central SD late today and this evening. The main threats from severe storms will again be large hail and strong wind gusts, turning into more of a wind threat during the evening as the activity likely merges into a MCS somewhere toward central SD. Activity will end overnight with lows in the mid 50s to mid 60s. Saturday will be another very warm day, with highs in the 80s to lower 90s. Frontal boundary looks like it will be in place from northeast WY to western and central NE. Plenty of moisture will remain to the northeast of the boundary. The ridge will shift east of the region as trough moves into the Pacific NW. Upper level support for storms does not look as favorable on Saturday, but cannot rule out isolated storms over the Black Hills in the afternoon and across much of western SD Saturday night as low level jet intensifies. Any storms that develop have the potential to be strong to severe with moisture remaining in place. As the upper level trough moves into southwest Canada late in the weekend, a cold front will push east across the Northern Plains Sunday afternoon and night. Looks like most of the thunderstorm activity will stay north and west of the area, but isolated storms are certainly a possibility with the frontal passage. Ahead of the front on Sunday, highs will be in the 80s, with 90s to the east of the Black Hills. The cold front will bring much cooler and drier air for early next week as the upper trough passes to the north of the region. Highs look to mostly be in the 70s for Monday and Tuesday. Ridging is expected to build across the Rockies midweek and eventually move east into the Plains late week, bringing warmer air back to the region. The potential for at least isolated storms should return mid to late week. && .AVIATION...(For the 18Z TAFS Through 18Z Saturday) Issued At 1102 AM MDT Fri Jun 8 2018 Scattered thunderstorms will develop this afternoon and evening, mainly from the Black Hills into south central South Dakota. Brief IFR vsbys within any thunderstorm. Otherwise, VFR conditions expected outside any storms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 404 AM MDT Fri Jun 8 2018 SDZ031-032-042>044-046-047-049-091300- Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett- Mellette-Todd-Tripp- 404 AM MDT Fri Jun 8 2018 /504 AM CDT Fri Jun 8 2018/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon into tonight. There is an enhanced risk of severe thunderstorms. Large hail, damaging winds and locally heavy rain will be the main threat. There is also a small threat for tornadoes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms each day through the weekend. There is a marginal risk of severe thunderstorms Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ013-014-024>030-041-072>074-WYZ057-058-091300- Northern Meade Co Plains-Ziebach-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Fall River-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Wyoming Black Hills-Weston- 404 AM MDT Fri Jun 8 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon into tonight. There is a slight risk of severe thunderstorms. Large hail, damaging winds and locally heavy rain will be the main threat. There is also a small threat for tornadoes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms each day through the weekend. There is a marginal risk of severe thunderstorms Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012-WYZ054>056-071-091300- Harding-Perkins-Butte-Northern Campbell-Southern Campbell- Western Crook-Northeastern Crook- 404 AM MDT Fri Jun 8 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon and evening. There is a marginal risk of severe thunderstorms. Large hail, damaging winds and locally heavy rain will be the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms each day through the weekend. There is a marginal risk of severe thunderstorms Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The Rapid City radar (KUDX), 58 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
18 hail. Local standard time, as filed.
Hail to baseball size covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751459, 751457, 751458, 751460, 751461, 751462, 751463, 751464, 751465, 771984, 751466, 751467, 751468, 751469, 751470, 751472, 751473, 751474.